Browse

You are looking at 1 - 4 of 4 items for :

Clear All
Open access

Jonathan Brown and Luqman Sardar

Summary

A 68-year-old previously independent woman presented multiple times to hospital over the course of 3 months with a history of intermittent weakness, vacant episodes, word finding difficulty and reduced cognition. She was initially diagnosed with a TIA, and later with a traumatic subarachnoid haemorrhage following a fall; however, despite resolution of the haemorrhage, symptoms were ongoing and continued to worsen. Confusion screen blood tests showed no cause for the ongoing symptoms. More specialised investigations, such as brain imaging, cerebrospinal fluid analysis, electroencephalogram and serology also gave no clear diagnosis. The patient had a background of hypothyroidism, with plasma thyroid function tests throughout showing normal free thyroxine and a mildly raised thyroid-stimulating hormone (TSH). However plasma anti-thyroid peroxidise (TPO) antibody titres were very high. After discussion with specialists, it was felt she may have a rare and poorly understood condition known as Hashimoto’s encephalopathy (HE). After a trial with steroids, her symptoms dramatically improved and she was able to live independently again, something which would have been impossible at presentation.

Learning points:

  • In cases of subacute onset confusion where most other diagnoses have already been excluded, testing for anti-thyroid antibodies can identify patients potentially suffering from HE.

  • In these patients, and under the guidance of specialists, a trial of steroids can dramatically improve patient’s symptoms.

  • The majority of patients are euthyroid at the time of presentation, and so normal thyroid function tests should not prevent anti-thyroid antibodies being tested for.

  • Due to high titres of anti-thyroid antibodies being found in a small percentage of the healthy population, HE should be treated as a diagnosis of exclusion, particularly as treatment with steroids may potentially worsen the outcome in other causes of confusion, such as infection.

Open access

S A A van den Berg, N E van ‘t Veer, J M A Emmen and R H T van Beek

Summary

We present a case of iatrogenic Cushing’s syndrome, induced by treatment with fluticasone furoate (1–2 dd, 27.5 µg in each nostril) in a pediatric patient treated for congenital HIV. The pediatric patient described in this case report is a young girl of African descent, treated for congenital HIV with a combination therapy of Lopinavir/Ritonavir (1 dd 320/80 mg), Lamivudine (1 dd 160 mg) and Abacavir (1 dd 320 mg). Our pediatric patient presented with typical Cushingoid features (i.e. striae of the upper legs, full moon face, increased body and facial hair) within weeks after starting fluticasone furoate therapy, which was exacerbated after increasing the dose to 2 dd because of complaints of unresolved rhinitis. Biochemical analysis fitted iatrogenic Cushing’s syndrome, with a repeatedly low cortisol (<0.03 µM, ref 0.14–0.60 µM) and low ACTH (9 pg/mL, ref 9–52 pg/mL) without signs of adrenal insufficiency. No other biochemical abnormalities that could point to adrenal or pituitary dysfunction were detected; electrolytes, thyroid and gonadal function, and IGF-1 were within the normal range. Pharmacogenetic analysis revealed that the pediatric patient carried the CYP3A4 *1B/*1G and CYP3A5 *3/*3 genotype (associated with a partial and complete loss of enzyme activity, respectively) which is associated with the development of iatrogenic Cushing’s syndrome in patients treated for HIV due to the strong inhibition of CYP3 enzymes by Ritonavir. Upon discontinuation of fluticasone treatment, the pediatric patient improved both clinically and biochemically with normalisation of cortisol and ACTH within a couple of weeks.

Learning points:

  • Fluticasone therapy may induce iatrogenic Cushing’s syndrome in a patient treated with anti-retroviral therapy.

  • Pharmacogenetic analysis, in particular CYP3A genotyping, provides useful information in patients treated for HIV with respect to possible future steroid treatment.

  • Fluticasone furoate is not detected in the Siemens Immulite cortisol binding assay.

Open access

Laila Ennazk, Ghizlane El Mghari and Nawal El Ansari

Summary

Autoimmune pancreatitis is a new nosological entity in which a lymphocytic infiltration of the exocrine pancreas is involved. The concomitant onset of autoimmune pancreatitis and type 1 diabetes has been recently described suggesting a unique immune disturbance that compromises the pancreatic endocrine and exocrine functions. We report a case of type1 diabetes onset associated with an autoimmune pancreatitis in a young patient who seemed to present a type 2 autoimmune polyglandular syndrome. This rare association offers the opportunity to better understand pancreatic autoimmune disorders in type 1 diabetes.

Learning points:

  • The case makes it possible to understand the possibility of a simultaneous disturbance of the endocrine and exocrine function of the same organ by one autoimmune process.

  • The diagnosis of type 1 diabetes should make practitioner seek other autoimmune diseases. It is recommended to screen for autoimmune thyroiditis and celiac diseases. We draw attention to consider the autoimmune origin of a pancreatitis associated to type1 diabetes.

  • Autoimmune pancreatitis is a novel rare entity that should be known as it is part of the IgG4-related disease spectrum.

Open access

Ling Zhu, Sueziani Binte Zainudin, Manish Kaushik, Li Yan Khor and Chiaw Ling Chng

Summary

Type II amiodarone-induced thyrotoxicosis (AIT) is an uncommon cause of thyroid storm. Due to the rarity of the condition, little is known about the role of plasma exchange in the treatment of severe AIT. A 56-year-old male presented with thyroid storm 2months following cessation of amiodarone. Despite conventional treatment, his condition deteriorated. He underwent two cycles of plasma exchange, which successfully controlled the severe hyperthyroidism. The thyroid hormone levels continued to fall up to 10h following plasma exchange. He subsequently underwent emergency total thyroidectomy and the histology of thyroid gland confirmed type II AIT. Management of thyroid storm secondary to type II AIT can be challenging as patients may not respond to conventional treatments, and thyroid storm may be more harmful in AIT patients owing to the underlying cardiac disease. If used appropriately, plasma exchange can effectively reduce circulating hormones, to allow stabilisation of patients in preparation for emergency thyroidectomy.

Learning points

  • Type II AIT is an uncommon cause of thyroid storm and may not respond well to conventional thyroid storm treatment.

  • Prompt diagnosis and therapy are important, as patients may deteriorate rapidly.

  • Plasma exchange can be used as an effective bridging therapy to emergency thyroidectomy.

  • This case shows that in type II AIT, each cycle of plasma exchange can potentially lower free triiodothyronine levels for 10h.

  • Important factors to consider when planning plasma exchange as a treatment for thyroid storm include timing of each session, type of exchange fluid to be used and timing of surgery.